Alert archive / Kansas / Winter Storm Warnings in 2009
Winter Storm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Nov 16, 2009, 3:56 AM CST for 7 counties in Kansas. It was in force for 14 hr. 20 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 16, 2009, 3:56 AM CST (09:56 UTC)
- Expired
- Nov 16, 2009, 5:41 PM CST
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 4:29 AM CST | SNOW 1 | Morrowville, KS | ESTIMATED ONE INCH OF SNOW ACCUMULATION WITH SNOW BEGINNING TO ACCUMULATE ON ROADS. |
| Nov 16, 4:29 AM CST | SNOW 4 | 4 Sse Morrowville, KS | WITH HEAVY SNOW STILL FALLING. |
| Nov 16, 7:00 AM CST | SNOW 3 | Blaine, KS | |
| Nov 16, 7:38 AM CST | SNOW 3 | Sabetha, KS | ROADS SNOW COVERED SLIPPERY. |
| Nov 16, 7:44 AM CST | SNOW 3 | 9 Nnw Clifton, KS | |
| Nov 16, 7:46 AM CST | SNOW 8 | 4 Sse Morrowville, KS | 8 INCHES. A FEW POWER OUTAGES HAVE BEEN REPORTED. |
| Nov 16, 9:45 AM CST | SNOW 4 | Hiawatha, KS | 4 INCHES ESTIMATED IN THE CITY. |
| Nov 16, 9:51 AM CST | SNOW 3 | Seneca, KS | 3 INCHES ESTIMATED IN SENECA. |
| Nov 16, 9:51 AM CST | HEAVY SNOW 8 | Haddam, KS | SOME POWER OUTAGES IN HADDAM |
| Nov 16, 9:54 AM CST | SNOW 2 | Washington, KS | |
| Nov 16, 9:58 AM CST | SNOW 3 | Marysville, KS | 3 INCHES ESTIMATED IN MARYSVILLE |
| Nov 16, 10:26 AM CST | SNOW 4.5 | 2 W Corning, KS | 4-5 INCHES ESTIMATED |
| Nov 16, 11:10 AM CST | HEAVY SNOW 7 | Baileyville, KS | |
| Nov 16, 11:45 AM CST | HEAVY SNOW 6 | 3 Ssw Fairview, KS | |
| Nov 16, 11:45 AM CST | HEAVY SNOW 7 | Morrill, KS | |
| Nov 16, 12:00 PM CST | SNOW 5 | 4 Sw Baileyville, KS | 5 INCHES MEASURED AND STILL SNOWING |
| Nov 16, 12:40 PM CST | HEAVY SNOW 7 | 6 E Marysville, KS | |
| Nov 16, 1:15 PM CST | HEAVY SNOW 7 | Beattie, KS | |
| Nov 16, 2:32 PM CST | HEAVY SNOW 6 | 3 W Oketo, KS | POWER OUTAGES IN AREA |
| Nov 16, 3:35 PM CST | HEAVY SNOW 12 | 4 Sse Morrowville, KS | RESIDENTS IN AREA WITHOUT POWER AND APPROXIMATELY ONE MILE OF POWERPOLES ARE SNAPPED FROM THE WEIGHT OF THE ACCUMULATING SNOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KTOP 160956 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 356 AM CST MON NOV 16 2009 ...FIRST SNOWFALL OF THE SEASON EXPECTED... .A STRONG AND SLOW MOVING STORM SYSTEM WILL GRADUALLY MOVE EAST ACROSS KANSAS TODAY...AND REACH SOUTHWESTERN MISSOURI TUESDAY MORNING. PERSISTENT PRECIPITATION WILL OCCUR WITH THIS SYSTEM...ESPECIALLY JUST TO ITS NORTH. TEMPERATURES WILL BE COLD ENOUGH FOR MUCH OF THIS PRECIPITATION TO FALL AS SNOW. AN AREA OF ENHANCED SNOWFALL RATES IS LIKELY ALONG AND JUST SOUTH OF THE KANSAS NEBRASKA BORDER IN NORTHEASTERN KANSAS. MODERATE TO HEAVY SNOW WILL COUPLE WITH 10 TO 20 MPH WINDS TO REDUCE VISIBILITIES AND CREATE HAZARDOUS TRAVEL CONDITIONS. KSZ009>012-022>024-161800- /O.UPG.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/ /O.NEW.KTOP.WS.W.0002.091116T0956Z-091117T1200Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN 356 AM CST MON NOV 16 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST TUESDAY. THIS IS AN UPGRADE FROM THE WINTER WEATHER ADVISORY. MODERATE TO HEAVY SNOW WILL INCREASE IN COVERAGE FROM NORTHWEST TO SOUTHEAST THIS MORNING AS TEMPERATURES COOL TO NEAR THE FREEZING MARK. SIX TO EIGHT INCHES OF SNOW IS LIKELY ACROSS THE WARNED AREA BY THE TIME THE STORM SYSTEM WINDS DOWN EARLY TUESDAY. SNOWFALL RATES OF ONE TO TWO INCHES PER HOUR WILL COUPLE WITH 10 TO 20 MPH WINDS TO REDUCE VISIBILITIES AND CREATE HAZARDOUS TRAVEL CONDITIONS. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ KSZ008-020-021-026-034>039-161800- /O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/ REPUBLIC-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...TOPEKA 356 AM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. LIGHT TO MODERATE SNOW WILL GRADUALLY SPREAD TO THE SOUTHEAST AS TEMPERATURES COOL TO NEAR THE FREEZING MARK. SNOW WILL BEGIN TO ACCUMULATE ON GRASSY SURFACES FIRST AND COULD ACCUMULATE ON ROAD WAYS AS THE DAY PROGRESSES MONDAY. THREE TO SIX INCHES OF SNOW IS LIKELY ALONG THE HIGHWAY 81 CORRIDOR NORTH OF MINNEAPOLIS...WITH TWO TO 6 INCHES POSSIBLE FROM DICKINSON AND MORRIS COUNTIES INTO THE TOPEKA AREA. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
3 follow-up statements
000 WWUS43 KTOP 161552 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 952 AM CST MON NOV 16 2009 KSZ009>012-022>024-170000- /O.CON.KTOP.WS.W.0002.000000T0000Z-091117T1200Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN 952 AM CST MON NOV 16 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH THE DAY TODAY AND INTO THE EVENING HOURS. 4 TO 6 INCHES OF SNOW HAVE ALREADY BEEN REPORTED ACROSS PARTS OF BROWN AND WASHINGTON COUNTIES. AN ADDITIONAL 4 INCHES IS POSSIBLE THROUGH THE EVENING. SIGNIFICANT AMOUNTS OF SNOW WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...ALLOW PLENTY OF TIME TO REACH YOUR DESTINATION AND DRIVE WITH EXTREME CAUTION. $$ KSZ054>056-058-059-170000- /O.EXB.KTOP.WW.Y.0007.000000T0000Z-091117T0000Z/ LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...EMPORIA...OTTAWA 952 AM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR A MIX OF SNOW AND RAIN...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. PRECIPITATION WILL OCCASIONALLY MIX WITH SNOW THROUGH THE DAY. ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LESS THAN AN INCH. HOWEVER THE SNOW COULD COME DOWN HARD ENOUGH TO MAKE ROADS SLICK AND SLUSHY. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ KSZ040-170000- /O.EXA.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/ DOUGLAS- INCLUDING THE CITY OF...LAWRENCE 952 AM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST TUESDAY. LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE DAY TODAY AND INTO THE EVENING. SNOW WILL ACCUMULATE ON GRASSY SURFACES FIRST BUT ACCUMULATIONS ON ROADS WILL EVENTUALLY MAKE TRAVEL VERY DIFFICULT. ANYWHERE FROM 2 TO 6 INCHES OF SNOW IS POSSIBLE BY THIS EVENING. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ KSZ008-020-021-026-034>039-170000- /O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/ REPUBLIC-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...TOPEKA 952 AM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE DAY TODAY AND INTO THE EVENING. SNOW WILL ACCUMULATE ON GRASSY SURFACES FIRST BUT ACCUMULATIONS ON ROADS WILL EVENTUALLY MAKE TRAVEL VERY DIFFICULT. ANYWHERE FROM 2 TO 6 INCHES OF SNOW IS POSSIBLE BY THIS EVENING. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ WOLTERS
000 WWUS43 KTOP 161947 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 147 PM CST MON NOV 16 2009 KSZ056-058-059-162100- /O.CAN.KTOP.WW.Y.0007.000000T0000Z-091117T0000Z/ FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITY OF...OTTAWA 147 PM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER WEATHER ADVISORY. THE SNOW HAS ENDED ACROSS THE AREA AND TEMPERATURES HAVE WARMED INTO THE MIDDLE 30S. A MIX OF LIGHT RAIN AND SNOW IS STILL POSSIBLE THROUGH THE AFTERNOON...BUT NO SIGNIFICANT ACCUMULATIONS OF SNOW IS ANTICIPATED THROUGH THE REMAINDER OF THE AFTERNOON. $$ KSZ009>012-022>024-170400- /O.CON.KTOP.WS.W.0002.000000T0000Z-091117T1200Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN 147 PM CST MON NOV 16 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. A BAND OF SNOW WILL CONTINUE TO PRODUCE MODERATE SNOWFALL ACROSS WASHINGTON COUNTY. ADDITIONALLY ANOTHER BAND OF SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND MOVE ACROSS NORTHEAST KANSAS THROUGH THE EVENING. SO WHILE THERE MAY BE A TEMPORARY BREAK IN THE SNOWFALL...IT SHOULD REDEVELOP WITH AN ADDITIONAL 2 TO 4 INCHES POSSIBLE OVERNIGHT...AND STORM TOTALS IN THE 8 TO 12 INCH RANGE. SIGNIFICANT AMOUNTS OF SNOW WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...ALLOW PLENTY OF TIME TO REACH YOUR DESTINATION AND DRIVE WITH EXTREME CAUTION. $$ KSZ008-020-021-026-034>040-170400- /O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/ REPUBLIC-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...TOPEKA...LAWRENCE 147 PM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. THERE WILL BE A BREAK IN THE SNOWFALL THROUGH THE REST OF THE AFTERNOON WITH A MIX OF LIGHT RAIN AND LIGHT SNOW POSSIBLE. HOWEVER ANOTHER BAND OF SNOW IS EXPECTED TO DEVELOP BY EARLY EVENING AND MOVE ACROSS NORTHEAST AND EAST CENTRAL KS. THIS BAND OF SNOW COULD PRODUCE ANYWHERE FROM 1 TO 4 INCHES OF SNOW BEFORE SUNRISE TUESDAY. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ KSZ054-055-170000- /O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T0000Z/ LYON-OSAGE- INCLUDING THE CITY OF...EMPORIA 147 PM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. A BAND OF SNOW WILL MOVE VERY LITTLE THROUGH THE REMAINDER OF THE AFTERNOON. ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LESS THAN AN INCH. HOWEVER THE SNOW COULD COME DOWN HARD ENOUGH TO MAKE ROADS SLICK AND SLUSHY. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ WOLTERS
000 WWUS43 KTOP 162341 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 541 PM CST MON NOV 16 2009 KSZ009>012-022>024-171200- /O.CAN.KTOP.WS.W.0002.000000T0000Z-091117T1200Z/ /O.EXA.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN 541 PM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR A MIX OF RAIN AND SNOW...WHICH IS IN EFFECT UNTIL 6 AM CST TUESDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. A BAND OF RAIN AND SNOW WILL MOVE ACROSS NORTHEAST AND EAST CENTRAL KS TONIGHT THROUGH TUESDAY MORNING. THIS BAND OF RAIN AND SNOW COULD PRODUCE ANYWHERE FROM 1 TO 2 INCHES OF ADDITIONAL SNOW ACCUMULATIONS BEFORE SUNRISE TUESDAY. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.* $$ KSZ054-055-171200- /O.EXT.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/ LYON-OSAGE- INCLUDING THE CITY OF...EMPORIA 541 PM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM CST TUESDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 6 AM CST TUESDAY. RAIN AND SNOW WILL PERSIST ACROSS THE ADVISORY AREA TONIGHT THROUGH TUESDAY MORNING. SNOW ACCUMULATIONS ARE GENERALLY EXPECTED TO BE LESS THAN AN INCH. HOWEVER THE SNOW COULD COME DOWN HARD ENOUGH TO MAKE ROADS SLICK AND SLUSHY. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ KSZ008-020-021-026-034>040-171200- /O.CON.KTOP.WW.Y.0007.000000T0000Z-091117T1200Z/ REPUBLIC-CLOUD-CLAY-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...TOPEKA...LAWRENCE 541 PM CST MON NOV 16 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY. RAIN AND SNOW WILL PERSIST ACROSS THE ADVISORY AREA TONIGHT THROUGH TUESDAY MORNING. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE BEFORE SUNRISE TUESDAY. PERIODS OF SNOW WILL CAUSE SOME TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Nov 16, 3:43 AM CST, 13 minutes earlier.
Area forecast discussion, Nov 16, 3:43 AM CST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 343 AM CST MON NOV 16 2009 .DISCUSSION... COMPLEX STORM SYSTEM IS BEGINNING TO SHOW ITS CARDS THIS MORNING WITH PRECIPITATION DEVELOPING IN EARNEST JUST TO THE NORTHEAST OF THE UPPER LEVEL LOW...AND WRAPPING AROUND TO THE NORTH AND NORTHWEST OF THE SYSTEM. THE CHANGE OVER TO SNOW HAS ALREADY BEGUN AT SALINA MANHATTAN AND CONCORDIA. THE UPPER LEVEL CIRCULATION APPEARED TO BE CENTERED JUST WEST OF WICHITA THIS MORNING WITH A SURGE OF DRY AIR OUT AHEAD OVER EASTERN KANSAS AND WESTERN MISSOURI. MID AND UPPER LEVEL LIFT WAS BEING ENHANCED ALONG THE NORTHWESTERN BOUNDARY OF THIS SURGE AS EVIDENT ON WV IMAGERY. THIS IS A REGION IMPACTED BY STRONG JET DIFFLUENCE IN THE LEFT EXIT REGION OF A 100 KT JET STREAK. THERE IS ALSO SOME CONVECTIVE INSTABILITY AND STRONG THETA E ADVECTION IN THE MID LEVELS HELPING TO ENHANCE PRECIP INTENSITY. THE RAIN SNOW LINE SHOULD CONTINUE TO SLOWLY CREEP SOUTHEAST TODAY WHILE PRECIPITATION COVERAGE AND INTENSITY IS EXPECTED TO INCREASE IN A NARROW BAND ALONG AND JUST SOUTH OF THE NEBRASKA KANSAS BORDER. A TROWAL WILL SET UP OVER THIS AREA AND IS FORECAST TO PERSIST THROUGH THE BETTER PORTION OF THE DAY. MODEL AGREEMENT IS VERY GOOD AS FAR AS TIMING AND LOCATION OF THE HEAVIEST PRECIPITATION WITH A SWATH FROM CLAY COUNTY THROUGH BROWN COUNTY EXPECTED TO RECEIVE THE GREATEST QPF. THERE IS SOME MINOR DISAGREEMENT IN JUST HOW MUCH QPF WILL FALL BUT EVEN THE MINIMUM MODEL OUTPUT INDICATES AROUND AN INCH OF LIQUID LIKELY IN THIS REGION WITH LESSER AMOUNTS NORTH AND SOUTH. THE NAM IS THE MORE AGGRESSIVE MODEL WITH OVER 1.5 INCHES OF QPF. REGARDLESS...THIS WOULD BE PLENTY OF PRECIP TO HAVE SNOWFALL TOTALS EXCEED 6 INCHES...EVEN WITH THE WARM GROUND TEMPERATURES. SREF GUIDANCE INDICATES THAT PERIODS OF 1 TO 2 INCH PER HOUR SNOWFALL RATES ARE ALSO LIKELY WHICH WOULD SIGNIFICANTLY AID IN COOLING THE GROUND AND INCREASING ACCUMULATIONS. HAVE DECIDED TO ISSUE A WINTER STORM WARNING IN THIS MOST FAVORED AREA FOR HEAVY SNOW. WILL LIKELY SEE SNOWFALL AMOUNTS VARY GREATLY...ESPECIALLY ALONG THE EDGE OF THE HEAVY SNOW BAND...BUT ANTICIPATE 6 TO 8 INCH AMOUNTS BEING FAIRLY COMMON WITHIN THE WARNED AREA BY THE TIME ITS ALL OVER. THE UPPER LEVEL SYSTEM WILL SLOWLY MOSEY OFF TO THE EAST THOUGH TUESDAY BEFORE MAKING A TURN TO THE NORTH. DUE TO THE SLOW MOVEMENT...WILL LIKELY SEE A FEW RAIN AND SNOW SHOWERS THROUGH WEDNESDAY...MAINLY OVER THE EAST. CLOUDS WILL ALSO HANG ON FOR QUITE A WHILE AS THE LOW WILL PROBABLY NOT MOVE FAR ENOUGH EAST TO GET US OUT OF THE CLOUDS BEFORE IT STARTS TO TURN NORTH. IT DOES LOOK LIKE THE WEATHER BY MID WEEK WILL BE PLEASANT WITH HIGHS IN THE 50S FOR THURSDAY AND FRIDAY. BARJENBRUCH && .AVIATION... MET GUIDANCE HAS CONTINUED TO BE TO PESSIMISTIC. WILL STAY WITH PERSISTENCE AND KEEP TERMINALS MVFR WITH CIGS GRADUALLY LOWERING AS PRECIP MOVES IN. THINK SN WILL HOLD OFF FOR TOP AND FOE UNTIL LATE MORNING. FORECAST SOUNDINGS SHOW THE COLUMN OVER MHK COOLING ENOUGH BY 09Z FOR SOME SNOW TO MIX IN. THERE IS THE POTENTIAL FOR SOME IFR CONDITIONS IF A SNOW BAND IS ABLE TO MOVE INTO THE TERMINALS. HAVE INCLUDED A TEMPO FOR WHEN THIS LOOKS MOST LIKELY. SFC TEMPS LOOK TO REMAIN A DEGREE OR TWO ABOVE FREEZING SO PRECIP SHOULD EITHER BE RA OR SN. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 AM TUESDAY FOR KSZ009-KSZ010-KSZ011- KSZ012-KSZ022-KSZ023-KSZ024. WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR KSZ008-KSZ020- KSZ021-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039. &&
Hazardous weather outlook, Nov 15, 3:36 PM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CST SUN NOV 15 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-162145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 336 PM CST SUN NOV 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT RAIN WILL CHANGE TO SNOW IN NORTH CENTRAL KANSAS AND MUCH OF NORTHEAST KANSAS OVERNIGHT...WITH LIGHT ACCUMULATIONS POSSIBLE BY DAWN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MODERATE TO AT TIMES HEAVY SNOW WILL SPREAD EAST ACROSS NORTHEAST KANSAS MONDAY MORNING...AND WILL CONTINUE IN MAINLY NORTHEAST AND EAST CENTRAL KANSAS INTO MONDAY NIGHT. BY THIS TIME...ACCUMULATIONS OF THREE TO SEVEN INCHES ARE EXPECTED NEAR THE NEBRASKA BORDER...WITH LESSER AMOUNTS ALONG INTERSTATE 70. A WINTER WEATHER ADVISORY IS IN EFFECT FOR MAINLY NORTH CENTRAL AND NORTHEAST KANSAS FROM LATE TONIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
Nearby
Winter Storm Warnings in Kansas, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.